Israel Journal of Mathematics

, Volume 131, Issue 1, pp 319–332 | Cite as

Harmonic almost-complex structures on twistor spaces

  • Johann Davidov
  • Oleg Muškarov


We prove that the Atiyah-Hitchin-Singer [1] and Eells-Salamon [6] almost-complex structures on the negative twistor space of an oriented Riemannian four-manifold are harmonic in the sense of C. Wood [17, 18] if and only if the base manifold is, respectively, self-dual or self-dual and of constant scalar curvature. The stability of these almost-complex structures is also discussed.


Scalar Curvature Twistor Space Constant Scalar Curvature Base Manifold Positive Scalar Curvature 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    M. F. Atiyah, N. J. Hitchin and I. M. Singer,Self-duality in four-dimensional Riemannian geometry, Proceedings of the Royal Society of London, Series A362 (1978), 425–461.MATHMathSciNetCrossRefGoogle Scholar
  2. [2]
    A. Besse,Einstein manifolds, Ergebnisse der Mathematik und ihrer Grenzgebiete 3.Folge, Band 10, Springer, Berlin, Heidelberg, New York, 1987.Google Scholar
  3. [3]
    E. Calabi and H. Gluck,What are the best almost-complex structures on the 6-sphere?, Proceedings of Symposia in Pure Mathematics54 (1993), part 2, 99–106.MathSciNetGoogle Scholar
  4. [4]
    J. Davidov and O. Muškarov,On the Riemannian curvature of a twistor space, Acta Mathematica Hungarica58 (1991), 319–332.CrossRefMathSciNetMATHGoogle Scholar
  5. [5]
    J. Eells and L. Lemaire,Selected topics in harmonic maps, CBMS Regional Conferences Series in Mathematics,50, American Mathematical Society, Providence, RI, 1983.MATHGoogle Scholar
  6. [6]
    J. Eells and S. Salamon,Twistorial construction of harmonic maps of surfaces into four-manifolds, Annali della Scuola Normale Superiore di Pisa. Classe di Scienze12 (1985), 589–640.MATHMathSciNetGoogle Scholar
  7. [7]
    T. Friedrich and H. Kurke,Compact four-dimensional self-dual Einstein manifolds with positive scalar curvature, Mathematische Nachrichten106 (1982), 271–295.MATHCrossRefMathSciNetGoogle Scholar
  8. [8]
    P. Gauduchon,Self-dual manifolds with non-negative Ricci operator, inGlobal Differential Geometry and Global Analysis, Berlin 1990 (D. Ferus, U. Pinkall, U. Simon and B. Wegner, eds.), Lecture Notes in Mathematics1481, Springer, Berlin, Heidelberg, New York, 1991, pp. 55–61.CrossRefGoogle Scholar
  9. [9]
    A. Gray and L. Hervella,The sixteen classes of almost-Hermitian manifolds and their linear invariants, Annali di Matematica Pura ed Applicata123 (1980), 35–58.MATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    D. Gromoll, W. Klingenberg and W. Meyer,Riemannsche Geometrie im Grossen, Lecture Notes in Mathematics55, Springer, Berlin, Heidelberg, New York, 1968.MATHGoogle Scholar
  11. [11]
    N. Hitchin,Compact four-dimensional Einstein manifolds, Journal of Differential Geometry9 (1974), 435–441.MATHMathSciNetGoogle Scholar
  12. [12]
    N. Hitchin,Kähler twistor spaces, Proceedings of the London Mathematical Society43 (1981), 133–150.MATHCrossRefMathSciNetGoogle Scholar
  13. [13]
    C. LeBrun,Explicit self-dual metrics on ℂℙ2#…#ℂℙ2, Journal of Differential Geometry34 (1991), 223–253.MATHMathSciNetGoogle Scholar
  14. [14]
    C. LeBrun, S. Nayatani and T. Nitta,Self-dual manifolds with positive Ricci curvature, Mathematische Zeitschrift224 (1997), 49–63.MATHCrossRefMathSciNetGoogle Scholar
  15. [15]
    O. Muškarov,Structure presque hermitienes sur espaces twistoriels et leur types, Comptes Rendus de l’Académie des Sciences, Paris, Série I305 (1987), 307–309.MATHGoogle Scholar
  16. [16]
    I. M. Singer and J. A. Thorpe,The curvature of 4-dimensional Einstein spaces, inGlobal Analysis. Papers in Honor of K. Kodaira (D. C. Spencer and S. Iyanaga, eds.), University of Tokyo Press and Princeton University Press, 1969, pp. 355–365.Google Scholar
  17. [17]
    C. Wood,Instability of the nearly-Kähler six-sphere, Journal für die reine und angewandte Mathematik439 (1993), 205–212.MATHCrossRefGoogle Scholar
  18. [18]
    C. Wood,Harmonic almost-complex structures, Compositio Mathematica99 (1995), 183–212.MATHMathSciNetGoogle Scholar

Copyright information

© The Hebrew University Magnes Press 2002

Authors and Affiliations

  1. 1.Institute of Mathematics and InformaticsBulgarian Academy of SciencesSofiaBulgaria

Personalised recommendations